Increasing dosage AGAIN! How many times is normal?

Allison - posted on 02/01/2010 ( 13 moms have responded )

1

24

0

My 7-year old daughter has been on concerta for just about a year now. Since being on it her dosage has been increased 3 times. It has been wearing off again and I imagine the dr will want to increase again. Is this normal? I hate the down-time side effects from it (the moodiness) and don't want to get up'ing her meds. Any input or opinions??

MOST HELPFUL POSTS

Dawn - posted on 02/11/2010

26

29

3

It makes sense though to up the dose as a child grows bigger, they outgrow their dose. My daughters have been on Concerta for several years and it seems the dose gets adjusted to reflect their growth. The first is expected to be a year of adjustment in finding the perfect dose for her, that's normal. In the evenings the medication is worn off, but we purposely don't give them meds at night simply because if they don't encounter certain behaviors we miss the chance to teach them behavioral methods for controlling ADHD. You don't build immunity to Concerta which is a brand name for Ritalin. If that was the case, one would not experience coming down from it. Ritalin doesn't stay in the system and build up until it stops being effective. More than likely there were other factors affecting the changes in meds the other posters discussed but they attribute to immunity. Concerta is a stimulant that can have an almost immediate affect so should be monitered closely. Even the 12 hour meds really only last long enough for a child's school day. I do, with my doc's okay, supplement sometimes with a cup of Pepsi or 1/2 cup coffee as caffine is a stimulant that works on the same principle as Ritalin.

Tanya - posted on 02/08/2010

104

21

14

My son has been on Concerta for some time and I had concerns about increasing his dose also. I spoke with his doctor and he explained that whenever their weight or height increases it's time to increase the dose. If the medication isn't working anymore but it once did then the dose needs to be increased. Out of all the meds for ADHD I have been most satisfied with the results from Concerta because it doesn't have some of the nasty side effects like the other medications have. Trust you doctor and keep the lines of communication open. If you find after the increase things aren't better than ask about another medication but i assure you the other meds I have found to be much worse as far as the side effects and even the withdrawl.

If you see this, leave this form field blank.
Powered by RESPECT not THUMPS

13 Comments

View replies by

Mandy - posted on 04/26/2012

4

0

0

My now 12yr old has always had this problem. Her doctor ran some kind of blood test to see how fast her body was cycling through the med. and after that came back we had to up her again. When she was on concerta is was ghreat at first until we had to start uping the mgs. It was constantly until we switched meds. Vyvanse seems to take longer to kick in but last at lot long than the other meds we have tried. Hope what you try next helps.

Pamela - posted on 02/23/2010

10

22

0

that's what happened with our son and we finally got to the max dose for his weight and we had to switch meds. The concerta had some less than desireable effects on him like supression of appetite and a transient facial tic. These have now all disappeared since we switched to focalin

Angie - posted on 02/20/2010

8

22

0

I know when just starting a new med dr like to start out at the lowest dose so there is no overmedicating a child, as for upping it in 1 seems to be normal, she was on the first dose and it didn't seem to work and then it worked for awhile and then upped and now needing it again. As for the idea of changing meds this is an idea to bring up to the dr however is this medicine is working on her there shouldn't be a need to change it unless you are worried of the side effects.

Barbara - posted on 02/19/2010

89

3

3

NO DRUGS..... I found the best that worked for my daughter was Reliv. Reliv is a food science company that put her body back in balance and she is fine now. She can focus, sleep through the night, no more mood swings and is on the honor roll. My daughter is back and NO DRUGS!
I was so happy with the results I had to share it with everyone. You can get more info at www.miracleshappen.reliv.com.
There are thousand upon thousands of stories and they are all amazing.
To give you an idea on Reliv, their replay call for today (which will last until Sunday night) is 712-432-1282 pin 492242#. Please don't take my word for it, hear for your self. I want to see all children, and adults, off meds that are poisoning their bodies and by doing that, they have to prescribe more meds. The cycle will never stop.
There is hope and help!
Barb

[deleted account]

I agree with the others that maybe this is not the right med for your daughter. My son has been on it for 5 years, he is now 14 and we just increased his dose to 72. This is the maximum that Concerta recommends for anyone, even adults. If she is at this dose or close to it and she is only 7 then that should tell you that maybe you should try something else. Hope this helps.

Kimmi - posted on 02/14/2010

6

39

0

i ended up hospitalizing my daughter at 6yrs old. they took her off all her meds and started over and she is a awsome little girl now. they have her on clonadine and adderall and it works great! goodluck...

[deleted account]

My son has been on Vyvance for almost 2 years with one increase in dosage. We have found it to be a very effective medication for him after trying one other stimulant that caused him to "crash" in the mid afternoon. My friend's daughter who is like my son with ADHD and Asperger's is on Concerta and finds it effective but needs a medication to help her with sleep.

Mary - posted on 02/04/2010

5

3

0

My son (10) did very well on Concerta for 2 years with periodic increases. These medications seem to only work for so long on a particular child before you have to switch. Maybe your daughter needs a boost with a short-acting med in the afternoon, or maybe it's time to switch to something new. Don't assume the dr will just up the dosage again. And if you're unhappy with the dr, find a new one. My son is on Focalin XR right now, but it wears off WAY too soon. We're switching to Vyvanse in a week or so.

Autumn - posted on 02/01/2010

23

26

1

Suggest to the dr trying something other than concerta..My daughter was on concerta for prob a yr and half and it was raised a couple times then just recently the dr put her on vyvanse(sp) which is longer lasting to..And my son has been on several different adhd meds do to building immunity.it does seem like it takes a while till you find what works because i think almost all of them affect the appetite in some way and some last longer with time release. Good luck

If you see this, leave this form field blank.
Powered by RESPECT not THUMPS

Join Circle of Moms

Sign up for Circle of Moms and be a part of this community! Membership is just one click away.

Join Circle of Moms